Texas, 2004

Hail in Texas, July 1, 2004

July 1, 2004 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 1:21 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 1, 1:21 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT THU JUL 1 2004

.SHORT TERM...
UPPER RIDGE WILL EXPAND NORTHWESTWARD THROUGH TONIGHT.  LOW LEVEL
FOCI OVER THE AREA CONSIST OF THE EVER PRESENT HIGHER TERRAIN...A
SHARPENING DRYLINE NOT YET COLOCATED WITH A SURFACE TROUGH
EXTENDING SOUTHWEST TO NORTHEAST ACROSS THE CWA...AND AN OUTFLOW
BOUNDARY FROM LAST NIGHT/S MCS WHICH IS INFRINGING UPON THE
NORTHEAST CORNER OF THE CWA.

A SHORTWAVE TROUGH ON THE BACKSIDE OF CENTRAL PLAINS LONGWAVE TROUGH
WILL SHEAR OUT AND BECOME MORE EAST TO WEST ORIENTED OVER THE
SOUTHERN THIRD OF THE CWA TONIGHT.  ADDITIONAL WEAK SHORTWAVES...
SWIRLING UNDER AND AROUND STRENGTHENING RIDGE...SHOULD HAVE LITTLE
IMPACT ON THE CWA SINCE THEY APPEAR JUST FAR ENOUGH AWAY NOT TO.
DRYLINE WILL SHARPEN UP SOMEWHAT DURING THE COURSE OF THE
AFTERNOON...INCREASING LOW LEVEL CONVERGENCE ON SAME.  BETWEEN THESE
VARIOUS LOW LEVEL FOCI...INSTABILITY...ALONG WITH LAPSE RATES NEAR 8
C/KM AND LI/S NEAR -4 C...WILL BE GREAT ENOUGH FOR AT LEAST ISOLATED
TSRA IN AREAS WITH LOCALIZED MAXIMUM CONVERGENCE.  DUE TO LITTLE MID
LEVEL SUPPORT...THE STRENGTHENING RIDGE ALOFT...AND AT BEST WEAK /25
TO 30 KT/ 0 TO 6 KM BULK SHEAR...EXPECT ANY TSRA WE SEE TO BE
UNORGANIZED AND FAIRLY SHORT LIVED.  THE EXCEPTION WOULD BE ALONG
THE OLD OUTFLOW BOUNDARY OVER THE NORTHEAST ZONES...BUT EXPECT THIS
TO MOVE SLOWLY NORTHEAST THIS AFTERNOON.

ADJUSTED SOME OF THE TEMPERATURE GRIDS OVER THE EASTERN CWA UPWARD
AS SURFACE PRESSURE GRADIENT TIGHTENS AND LOW LEVEL MOISTURE
INCREASES AFTER 02/00Z.  IT APPEARS FAIRLY DRY AIR WILL RESIDE OVER
THE SOME OF THE WESTERN FRINGES OF THE CWA...SO ACTUALLY LOWERED A
FEW READINGS THERE.  OTHERWISE...TWEAKED A FEW WIND AND SKY GRIDS.

.LONG TERM...
MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH FIRST WEEK OF JULY.
UPPER RIDGE BUILDS THROUGH SATURDAY BRINGING TRIPLE DIGIT HEAT TO A
LARGE CHUNK OF THE FORECAST AREA EAST OF THE MOUNTAINS. APPEARS HEAT
SHOULD PEAK SUNDAY WITH A MODERATING TREND THROUGH MID WEEK AS THE
UPPER RIDGE SHIFTS SOUTHWEST. UNTIL SUNDAY... PRECIPITATION SHOULD
BE LIMITED TO ISOLATED THUNDERSTORMS IN THE MOUNTAINS... MAINLY
FRIDAY.

THE TIDE TURNS SOMEWHAT SUNDAY AS WEST COAST TROUGH PUSHES EAST...
FLATTENING OUT RIDGE OVER AREA...BRINGING WEAK NORTHEAST FLOW BY
MONDAY. SHORTWAVE TROUGH PASSING NORTH OF AREA SUNDAY AFTERNOON AND
EVENING COULD BRING SOME ISOLATED THUNDERSTORMS TO NORTHERN COUNTIES.
DRY CONDITIONS ARE CURRENTLY FORECAST ELSEWHERE... THOUGH LATEST GFS
SUGGESTS A DEEPER TROUGH MAY EXTEND THE ISOLATED THUNDERSTORMS
SOMEWHAT FURTHER SOUTH.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND EVENING
ALONG DRYLINE IN WEST TEXAS... AIDED BY COOLING MID LEVEL
TEMPERATURES AND INCREASING LOW LEVEL MOISTURE.  THOUGH NOT QUITE
SO FAVORABLE... COULD SEE ISOLATED THUNDERSTORMS FROM THE MOUNTAINS
EAST TUESDAY AND WEDNESDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  99  72  99 /  10   0   0   0
CARLSBAD NM               64 101  67 103 /   0   0   0   0
DRYDEN TX                 70  98  72 100 /  10   0   0   0
FORT STOCKTON TX          72 101  72 102 /  20  10   0   0
GUADALUPE PASS TX         65  95  69  95 /   0   0   0   0
HOBBS NM                  67  99  69  99 /  10   0   0   0
MARFA TX                  54  91  59  93 /  20   0   0   0
MIDLAND INTL AIRPORT TX   71 100  71 101 /  10   0   0   0
ODESSA TX                 71 102  71 101 /  10   0   0   0
WINK TX                   71 106  72 106 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/05
Hazardous weather outlook, Jul 1, 1:51 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT THU JUL 1 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
251 PM CDT (151 PM MDT) THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING FROM THE BIG BEND REGION AND DAVIS MOUNTAINS...
NORTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The Midland/Odessa radar (KMAF), 120 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pecos

When
July 1, 2:18 PM CST
Where
Pecos County, 8 mi W of Bakersfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.883, -102.417

A left moving anticyclonic supercell thunderstorm moved north across eastern Pecos County on the afternoon of the 1st. This storm produced large hail as it crossed Interstate 10. A motorist reported nickel size hail west of the Bakersfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414578.